Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 8, 2004, 7:52 PM EDT for Warren County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2004, 7:52 PM EDT (23:52 UTC)
- Expired
- May 8, 2004, 8:30 PM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 082352 SVRCTP PAC123-090030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 752 PM EDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 830 PM EDT * AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SPRING CREEK...OR 5 MILES EAST OF CORRY... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YOUNGSVILLE AROUND 800 PM EDT... CHAPMAN STATE PARK AND WARREN AROUND 810 PM EDT... SHEFFIELD AND KINZUA DAM AROUND 820 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4199 7952 4182 7961 4161 7900 4185 7890 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:20 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, May 8, 3:20 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT SAT MAY 8 2004 .SHORT TERM... AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE NEXT FEW DAYS. SURFACE WARM FRONTAL BOUNDARY EXTENDING FROM NC BACK ACROSS OH/IN...WITH ANOTHER FRONTAL BOUNDARY LOCATED ALONG THE NY/PA BORDER. WHILE SHORTWAVES RUN FROM W TO E IN UPPER FLOW ACROSS THE MIDWEST AND MID ATLANTIC STATES. THIS WILL BRING OFF AND ON CHANCES FOR SHOWERS/TSTORMS INTO MONDAY AS STATE SLIPS INTO THE WARM SECTOR. TRIGGER FOR STORMS WILL REMAIN TO OUR WEST TONIGHT...BUT THESE STORMS WILL MOVE INTO CENTRAL PA OVERNIGHT. LL MOISTURE INCREASES OVERNIGHT...PRIMING REGION FOR ADDITIONAL CONVECTION TOMORROW. ENOUGH CAPE AND MID LEVEL WINDS PRESENT THAT A WATCHFUL EYE WILL NEED TO BE KEPT ON ANY STORMS THAT FORM AS THE POSSIBILITY OF SOME STRONGER WIND GUSTS WILL EXIST. .LONG TERM... LINGERING FRONTAL BOUNDARY LOOKS TO SLIP BACK SOUTHWARD FOR THE FIRST PART OF NEXT WEEK BEFORE WIGGLING BACK TO THE NORTH AGAIN BY MIDWEEK...KEEPING LOW CHANCE POPS IN SEVERAL DAYS IN A ROW. TEMPS WILL VARY FROM SEASONAL TO ABOVE NORMAL DEPENDING ON EXACT LOCATION OF THE BOUNDARY. BY DAY 7...DRIER AIR BEGINS TO WORK IN FROM THE NW AND PRECIP CHANCES WILL DIMINISH. RXR && .AVIATION... VFR BKN-OVC CIGS/VSBYS THROUGH THE FIRST HALF OF TONIGHT NEAR AND TO THE SOUTH OF INTERSTATE 80. SCT...ELEVATED SHRA TSRA WILL BE MOVING SE AFTER MIDNIGHT INTO CENTRAL PENN. THE NRN MTNS BETWEEN KBFD AND KELM WILL HAVE AREAS OF MVFR CIGS/VSBYS DEVELOPING IN AREAS OF SHRA/TSRA...MAINLY AFTER 01Z. LCL IFR CIG/VSBYS POSSIBLE INVOF POSSIBLE SQUALL LINE/MCS ACROSS THE NRN MTNS BETWEEN 03Z AND 09Z. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 52 76 61 82 / 20 40 30 30 WILLIAMSPORT 51 73 58 80 / 60 50 30 30 BRADFORD 51 70 55 74 / 70 50 30 40 JOHNSTOWN 54 76 59 77 / 30 30 30 30 ALTOONA 53 79 60 80 / 30 40 30 30 STATE COLLEGE 52 75 56 78 / 40 40 30 30 SELINSGROVE 51 74 59 79 / 40 40 30 30 LANCASTER 54 75 57 79 / 20 40 30 30 YORK 52 77 60 80 / 20 40 30 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 8, 4:02 AM EDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 402 AM EDT SAT MAY 8 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-080957- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 402 AM EDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SEVERE THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE FROM LATE THIS AFTERNOON INTO TONIGHT OVER THE NORTHERN AND WESTERN MOUNTAINS. SHOWERS AND THUNDERSTORMS WILL FORM ALONG A WARM FRONT WHICH WILL BE LIFTING SLOWLY NORTHWARD THROUGH THE REGION. THE STORMS WILL TRACK FROM WEST TO EAST...AND MAY PRODUCE HEAVY RAINS AS THEY DO SO. THE AREAS MOST AT RISK FOR HEAVY RAIN AND SEVERE WIND GUSTS AND LARGE HAIL INCLUDE WARREN...BRADFORD...RIDGWAY...RENOVO AND COUDERSPORT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 8, 7:38 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 738 PM EDT SAT MAY 8 2004 PAZ004-005-090045- MCKEAN-WARREN- 738 PM EDT SAT MAY 8 2004 ...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING INTO THE NORTHWEST CORNER OF WARREN COUNTY NEAR COLUMBUS. THE STORM IS MOVING TO THE SOUTHEAST AT 30 MPH...AND WILL AFFECT WARREN AROUND 8 PM...BRADFORD AND KANE AROUND 820 PM...AND SMETHPORT AROUND 830 PM. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WINDS GUSTING TO 40 MPH...AND POSSIBLY SMALL HAIL. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. MOVE TO A STURDY BUILDING WHEN THE STORMS APPROACH. JUNG
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.